Tennessee, 2012

Damaging Winds in Tennessee, August 16 to 17, 2012

August 16 to 17, 2012 · NWS MRX · 2 events in 2 counties and zones

A front tracked through the region producing isolated thunderstorms during the overnight hours on the 16-17th. A few of the storms produced a damaging thunderstorm wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A front tracked through the region producing isolated thunderstorms during the overnight hours on the 16-17th. A few of the storms produced a damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 16, 10:17 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 16, 10:17 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1217 AM EDT FRI AUG 17 2012

.DISCUSSION...QUICK UPDATE TO INCREASE CHANCES OF THUNDERSTORMS
ACROSS THE PLATEAU AND SOUTHEAST TENNESSEE FOR THE REST OF TONIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS OVER MIDDLE TENNESSEE IS
DROPPING SOUTHEAST. AIRMASS QUICKLY STABILIZES OVER THE FORECAST
AREA...BUT THE PLATEAU AND SOUTHEAST TENNESSEE WILL LIKELY SEE THE
REMAINS BY 2 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  85  65  83  62 /  50  30  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  83  63  82  60 /  50  30  30  30  20
OAK RIDGE, TN                       64  83  62  81  60 /  50  20  20  30  10
TRI CITIES AIRPORT, TN              61  80  59  79  55 /  50  30  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, Aug 16, 8:51 PM CST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1051 PM EDT THU AUG 16 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180300-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1051 PM EDT THU AUG 16 2012 /951 PM CDT THU AUG 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT...

A LINE OF STRONG TO SEVERE STORMS WILL CONTINUE TO MOVE SOUTHEAST
OVERNIGHT FROM MIDDLE TENNESSEE AND CENTRAL KENTUCKY. IF THE STORMS
DO NOT WEAKEN BEFORE REACHING EASTERN PARTS OF THE CUMBERLAND
PLATEAU...THEN DAMAGING WINDS UP TO 60 MPH AND HAIL UP TO 1 INCH IN
DIAMETER COULD STILL OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY REGION FRIDAY
AND FRIDAY EVENING. STRONG TO A FEW SEVERE STORMS WILL BE POSSIBLE...WITH
THE MAIN THREATS BEING STRONG DAMAGING WINDS...LOCALLY HEAVY RAINFALL...
AND HAIL UP TO 1 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEFORE DAYBREAK FRIDAY...MAINLY
OVER THE CUMBERLAND PLATEAU WESTWARD.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON FRIDAY OVER MUCH OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND WESTERN NORTH CAROLINA.

TG

In the hours before

Special weather statement, Aug 16, 11:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
106 AM EDT FRI AUG 17 2012

TNZ081>084-098>100-170600-
BLEDSOE TN-BRADLEY TN-HAMILTON TN-MARION TN-MEIGS TN-RHEA
TN-SEQUATCHIE TN-
1206 AM CDT FRI AUG 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...MARION...HAMILTON...
BRADLEY...BLEDSOE...SEQUATCHIE AND RHEA COUNTIES UNTIL 100 AM CDT/200
AM EDT/...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SPARTA TO 11 MILES WEST OF GRUETLI-LAAGER TO 11 MILES NORTHWEST OF
SEWANEE TO 37 MILES WEST OF SEWANEE...AND MOVING SOUTHEAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...PIKEVILLE...
DUNLAP...JASPER...DAYTON...CHATTANOOGA...CLEVELAND...MONTEAGLE...
WHITWELL...SOUTH PITTSBURG...SIGNAL MOUNTAIN...SODDY-DAISY...LOOKOUT
MOUNTAIN...HARRISON...MOUNT CREST...CAGLE...OLD CUMBERLAND...GRIFFITH
CREEK...PALIO...ORME AND CARTWRIGHT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 05:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
August 16, 11:45 PM CST to 11:55 PM CST
Where
Sequatchie County, Dunlap
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.380, -85.380

Law enforcement personnel reported numerous trees downed by thunderstorm wind countywide.

Thunderstorm Wind, Hamilton

When
August 17, 1:30 AM EST to 1:35 AM EST
Where
Hamilton County, 3 mi E of Shady Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.250, -85.067

Law enforcement personnel reported a few trees downed by thunderstorm wind 3 miles east of Soddy Daisy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402355, 402358.